Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Green Bay, WI

May 11, 2011Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 11, 2011, 10:27 AM CDT for Oconto County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 10:27 AM CDT (15:27 UTC)
Expired
May 11, 2011, 11:15 AM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 39 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS53 KGRB 111527
SVRGRB
WIC083-111615-
/O.NEW.KGRB.SV.W.0018.110511T1527Z-110511T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1027 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST OCONTO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1115 AM CDT

* AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF OCONTO...OR 22 MILES NORTH
  OF GREEN BAY...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OCONTO...BROOKSIDE AND PENSAUKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. IF INDOORS...STAY AWAY FROM WINDOWS. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

&&

LAT...LON 4485 8785 4484 8785 4480 8791 4475 8793
      4471 8798 4474 8824 4493 8823 4492 8783
      4488 8782
TIME...MOT...LOC 1526Z 276DEG 10KT 4482 8801
WIND...HAIL <50MPH 1.00IN

$$

SKOWRONSKI
3 follow-up statements
070 
WWUS53 KGRB 111540
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 AM CDT WED MAY 11 2011

WIC083-111615-
/O.CON.KGRB.SV.W.0018.000000T0000Z-110511T1615Z/
OCONTO WI-
1040 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEAST 
OCONTO COUNTY UNTIL 1115 AM CDT...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF OCONTO...OR 21 MILES NORTH OF
GREEN BAY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PENSAUKEE.

ANOTHER STORM...WITH HAIL UP TO 3/4 INCH IN DIAMETER...IS LIKELY TO 
PASS JUST SOUTH OF OCONTO FALLS BY 1100 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF EITHER OF THESE STORMS...REMAIN INDOORS 
UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 4485 8785 4484 8785 4480 8791 4475 8793
      4471 8798 4474 8824 4493 8823 4492 8783
      4488 8782
TIME...MOT...LOC 1537Z 276DEG 10KT 4482 8797
WIND...HAIL <50MPH 1.00IN

$$

SKOWRONSKI
637 
WWUS53 KGRB 111552
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1052 AM CDT WED MAY 11 2011

WIC083-111615-
/O.CON.KGRB.SV.W.0018.000000T0000Z-110511T1615Z/
OCONTO WI-
1052 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEAST 
OCONTO COUNTY UNTIL 1115 AM CDT...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NEAR PENSAUKEE...OR 21 MILES NORTH OF GREEN 
BAY...MOVING EAST AT 10 MPH. ANOTHER STORM WAS LOCATED JUST SOUTH OF 
OCONTO FALLS. ALTHOUGH THE STORMS HAD WEAKENED IN THE PAST 15 
MINUTES...IT IS POSSIBLE THAT THEY WILL STRENGTHEN AGAIN AS THEY 
CONTINUE TO WORK SLOWLY EAST ACROSS OCONTO COUNTY. IF FURTHER 
STRENGTHENING OCCURS...THEY WILL AGAIN POSE A RISK OF PRODUCING 1 
INCH HAIL. AS A RESULT...THE SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT UNTIL 1115 AM.

LAT...LON 4485 8785 4484 8785 4480 8791 4475 8793
      4471 8798 4474 8824 4493 8823 4492 8783
      4488 8782
TIME...MOT...LOC 1549Z 276DEG 10KT 4482 8792
WIND...HAIL <50MPH 1.00IN

$$

SKOWRONSKI
879 
WWUS53 KGRB 111614
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT WED MAY 11 2011

WIC083-111623-
/O.EXP.KGRB.SV.W.0018.000000T0000Z-110511T1615Z/
OCONTO WI-
1114 AM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST OCONTO COUNTY WILL 
EXPIRE AT 1115 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OVER 
THE BAY. A NEW STORM WAS ENTERING OCONTO COUNTY FROM FAR NORTHEAST 
SHAWANO COUNTY. THAT STORM COULD PRODUCE HAIL UP TO 3/4 INCH IN 
DIAMETER AS IT WORKS ITS WAY SLOWLY EAST ACROSS SOUTHEAST OCONTO 
COUNTY.

LAT...LON 4485 8785 4484 8785 4480 8791 4475 8793
      4471 8798 4474 8824 4493 8823 4492 8783
      4488 8782
TIME...MOT...LOC 1613Z 276DEG 10KT 4481 8783

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:55 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 11, 4:55 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
455 AM CDT WED MAY 11 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...PCPN TRENDS CONTINUE TO BE
MAIN FOCUS OF FORECAST.

AREA OF STRONG ELEVATED THUNDERSTORMS CONTINUES TO MOVE EAST
THROUGH NORTHERN WI AND U.P. EARLY THIS MORNING. MANY HAIL REPORTS
TO 1 INCH RECEIVED. EXPECT AREA TO WEAKEN IN NEXT HOUR OR SO AS
LLVL JET WEAKENS AND SHORT WAVE EXITS. .

HAVE BACKED OFF ON POPS FOR THIS MORNING AS EXPECT A LULL IN
ACTIVITY BEFORE SHORT WAVE OVER SOUTHERN IA LIFTS NORTH INTO THE
STATE THIS AFTERNOON. THIS FEATURE SHOULD TRIGGER NMRS SHOWERS AND
THUNDERSTORMS DURING THE LATER AFTERNOON...STARTING IN CENTRAL
WI...IN VCNTY OF WARM FRONT. WIND SHEAR IS EXPECTED TO BE ON THE
WEAK SIDE...A WEAKENING CAP AND INCREASED INSTABILITY SUPPORTS THE
POTENTIAL FOR ISOLD SEVERE TSTMS WITH LARGE HAIL AND HEAVY
RAINFALL. GIVEN LACK OF LOW CLOUDS WITH PARTLY SUNNY SKIES
AND MIXING THROUGH 925-900 MB SHOULD YIELD HIGH TEMPS IN THE 70S
TO AROUND 80 RANGE...WARMEST IN CNTRL WI.

SFC BOUNDARY TO RESIDE OVER AREA THU...CONTINUING THREAT FOR
SHOWERS AND THUNDERSTORMS...FINALLY SHIFTING SOUTH OF THE STATE BY
FRI. WITH COMPLEX UPPER SYSTEM REMAINING OVER UPPER MIDWEST WILL
CONTINUE WITH CHANCE POPS THROUGH FRI. REMOVED THREAT OF
THUNDER THU NIGHT AS INSTABILITY SHIFTS SOUTH WITH BOUNDARY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MUCH OF
MORNING...EXCEPT OVER THE FAR NORTH WITH ONGOING TSTM ACTIVITY.
THUNDERSTORM ACTIVITY WILL INCREASE FROM SOUTHWEST TO NORTHEAST
OVER THE AREA THIS AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE.
&&

.MARINE...HIGHER DEW POINTS ARE EXPECTED OVER THE AREA LATER TODAY
AND CONTINUE THROUGH THU...RESULTING IN BETTER POTENTIAL FOR
MARINE FOG. THE MARINE FOG MAY BECOME DENSE IN SOME AREAS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, May 11, 10:25 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1025 AM CDT WED MAY 11 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121530-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1025 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WHILE THE MAIN THREAT IS LARGE HAIL...DAMAGING WINDS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA ON THURSDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-121530-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1025 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...A FEW MAY
BE STRONG AND PRODUCE HAIL AND GUSTY WINDS.

MARINE FOG IS EXPECTED TO DEVELOP THIS AFTERNOON...AND MAY BECOME DENSE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

MARINE FOG IS EXPECTED AT TIMES THURSDAY. THE FOG MAY BE DENSE AT
TIMES...AND CAUSE NAVIGATION PROBLEMS FOR BOATERS.

In the hours before

Special weather statement, May 11, 9:29 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
929 AM CDT WED MAY 11 2011

WIZ031-039-073-074-111530-
BROWN-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
929 AM CDT WED MAY 11 2011

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER NORTHEAST WISCONSIN...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN OCONTO COUNTY...MOVING
EAST AT 20 MPH.

HAIL UP TO 1 INCH IN DIAMETER AND HEAVY DOWNPOURS ARE LIKELY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ABRAMS...             STILES...             LENA...
  BROOKSIDE...          PENSAUKEE...          OCONTO...

REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SKOWRONSKI
Local storm report, May 11, 9:31 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
931 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST WASHINGTON ISLAND       45.38N 86.90W
05/11/2011  M47 MPH          DOOR               WI   CO-OP OBSERVER

&&

BERSCH
Local storm report, May 11, 9:40 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
940 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HAIL             OCONTO FALLS            44.88N 88.20W
05/11/2011  E1.00 INCH       OCONTO             WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, May 11, 9:44 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
944 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             OCONTO                  44.88N 87.88W
05/11/2011  E0.50 INCH       OCONTO             WI   TRAINED SPOTTER

            SLIGHTLY LARGER THAN 1/2 INCH.

&&

BERSCH
Local storm report, May 11, 10:05 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     HAIL             OCONTO FALLS            44.88N 88.20W
05/11/2011  M1.25 INCH       OCONTO             WI   TRAINED SPOTTER

            DELAYED REPORT

&&

BERSCH
Special weather statement, May 11, 10:15 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1015 AM CDT WED MAY 11 2011

WIZ022-031-074-111615-
DOOR-SHAWANO-SOUTHERN OCONTO COUNTY-
1015 AM CDT WED MAY 11 2011

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER NORTHEAST WISCONSIN...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN OCONTO COUNTY AND THE
CENTRAL BAY OF GREEN BAY. THE STORMS WERE MOVING EAST AT 20 MPH.

HAIL UP TO 1 INCH IN DIAMETER AND HEAVY DOWNPOURS ARE LIKELY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  PENSAUKEE...          OCONTO...             BRUSSELS...
  LITTLE STURGEON...    POTAWATOMI STATE PARK...
  MAPLEWOOD...

REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

IN ADDITION...BRIEF GUSTY WINDS FROM THUNDERSTORMS PASSING ACROSS
NORTHERN LAKE MICHIGAN WILL AFFECT CENTRAL AND NORTHERN DOOR COUNTY.
WIND GUSTS TO 55 MPH ARE POSSIBLE...ESPECIALLY AT LOCATIONS WELL
NORTH OF STURGEON BAY.

SKOWRONSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:43 AM CDTSevere Thunderstorm WarningGRBVilas47 min
May 11, 2:10 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas50 min
May 11, 3:05 AM CDTSevere Thunderstorm WarningGRBOneida40 min
May 11, 3:40 AM CDTSevere Thunderstorm WarningGRBForest50 min
May 11, 4:47 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oconto43 min
May 11, 5:38 AM CDTSevere Thunderstorm WarningGRBMarinette37 min
May 11, 6:16 AM CDTSevere Thunderstorm WarningGRBMarinette44 min
May 11, 6:56 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto37 min
May 11, 7:26 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
May 11, 7:32 AM CDTSpecial Marine WarningGRB88 min
May 11, 8:56 AM CDTSpecial Marine WarningGRB94 min
May 11, 9:05 AM CDTSevere Thunderstorm WarningGRBDoor43 min
May 11, 9:44 AM CDTAreal Flood AdvisoryGRBOconto106 min
May 11, 10:31 AM CDTSpecial Marine WarningGRB60 min
May 11, 11:28 AM CDTAreal Flood AdvisoryGRBOconto2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.